Lightning, Bristol
- When
- September 4, 6:45 AM EST
- Where
- Bristol County, Dartmouth
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Lightning from an early morning thunderstorm struck two homes, and caused a widespread equipment failure at the Dartmouth police station. There were no injuries.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Lightning from an early morning thunderstorm struck two homes, and caused a widespread equipment failure at the Dartmouth police station. There were no injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 4, 5:53 AM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION..UPDATED..
NATIONAL WEATHER SERVICE TAUNTON MA
653 AM EDT WED SEP 4 2002
MARINE: NO SCA FOR NOW. GUSTY WINDS TO 25 KTS POSSIBLE THURSDAY
E MASS MER RVR-BOS-PVC NEWD. GOMOOS GLOUCESTER A BUOY
WIND DECODE PBLM FIXED AT NDBC (44029) AND WILL NOW READ
ON NWR-CRS.
TDY: MCS SHWRS AND SCT TSTMS PROGRESSING THRU THE CWA ATTM MAINLY CT
RI/E MA. STILL CONS MODEL DIFFS ON CLEARING TREND AND WARMTH.
SFC LOW S VT ATTM... CONCERN IS FOR AN E WIND JAM BOS-ORH NEWD
THRU 18Z BUT EVENTUALLY WIND TURNS W AS LOW PRES AND SFC PRES
FALLS SPREAD EAST OF SNE. TEMPS IN E MASS MAY BE SUBJECT TO
SIGNIF DOWNWARD REVISION IF E WIND PERSISTS BEYOND 10 AM.
UNSURE WHETHER ANY AFTN SHWR REDEVELOPMENT POSS E MASS BUT
DOUBT IT BASED ON MCS PASSAGE NOW. EARLIER HAD A REP OF 1.55 IN
30 MIN GLASTONBURY CT AND RADAR HAD SOME 1 HR RFALL EST NR
2.2.
THU-SAT: BASIC CONTINUITY FROM PRIOR PKG WITH SMALL 2-3F CHANGES.
SUN-MON: HEAT APPEARS ON THE WAY BUT THIS COULD BE CUT OFF IF 5H
RDG AND ASSTD SFC LOWS DO NOT BUILD EAST AS MODELED IN 00Z
GFS/EC/UK DATA. BEST CHC APPEARED TO BE 9/8 WHEN MEX MOS
HAS BEEN WARMED BUT EVEN THE 06Z/4 GFS IS WAFFLING BTWN
9/8-9 IN ITS NEW 126-168HR OUTLOOK.
ASOS: AWARE NO TAN OBS SINCE 00Z.
MAY DO A SMALL UPDATE ARD 715AM FOR CLEANSING OF WORDING/THIS
MORNINGS SHWRS.
.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
DRAGMAZ003-004-NHZ011-040630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 147 AM EDT WED SEP 4 2002 AT 142 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 4 MILES NORTHWEST OF LEYDEN...OR ABOUT 9 MILES SOUTHWEST OF BRATTLEBORO...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... BERNARDSTON AROUND 155 AM HINSDALE AND GILL AROUND 200 AM NORTHFIELD AROUND 210 AM WINCHESTER AROUND 215 AM WARWICK AROUND 220 AM RICHMOND AROUND 225 AM
CTZ002-003-MAZ009-011-040645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 206 AM EDT WED SEP 4 2002 AT 205 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL...2 MILES SOUTHEAST OF TOLLAND...OR ABOUT 17 MILES NORTHEAST OF TORRINGTON...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... GRANVILLE AROUND 220 AM SOUTHWICK AND WESTFIELD AROUND 235 AM AGAWAM...SUFFIELD...LONGMEADOW AND WEST SPRINGFIELD AROUND 245 AM
CTZ002>004-040830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 348 AM EDT WED SEP 4 2002 AT 344 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL...OVER MANCHESTER...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... BOLTON AROUND 355 AM ANDOVER AROUND 405 AM COVENTRY AROUND 415 AM STORRS...MANSFIELD AND WILLINGTON AROUND 420 AM WILLIMANTIC AROUND 425 AM CHAPLIN AND ASHFORD AROUND 430 AM
The Boston radar (KBOX), 22 km away, was scanning. The volume nearest the first event began at 11:43 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320689.